Many People Who Think They Are ‪Allergic‬ To ‪Penicillin‬ May Safely Take It

November 7th, 2015 by admin

By Julienne Roman,

Researchers found that most people who are told that they are allergic to penicillin were mistakenly diagnosed as such based on initial reactions instead of a confirmatory test.

This mistaken perception led many to opt for more dangerous antibiotics and other treatments for their infections. Researchers pointed out that the patients who were thought to be penicillin-allergic had to take other antibiotics that put them at greater risk for acquiring complications such as colitis and the development of more antibiotic-resistant strains.

Study authors therefore stress the need to specifically test for penicillin allergy on suspected patients.

“Anyone who has been told they are penicillin allergic, but who hasn’t been tested by an allergist, should be tested,”said Dr. David Khan from the University of Texas Southwestern Medical Center.

He added that if patients are determined to be allergic, doctors will be able to determine which treatment options are most suited with the full confidence that it is the best course of action for the patient. But if the tests turned negative, then the patient will be able to take a drug that is just as effective as most antibiotics while being safer and more cost-effective.

Researchers studied data from patients who were reportedly allergic to penicillin but when tested were actually found to be negative. The team later found that the patients could be treated safely with the mentioned antibiotic even through intravenous injection.

“There is often thought to be a higher risk in patients who get intravenous penicillin, but we did not find this to be the case,” Khan added.

The misconception often stems from wrongly interpreting symptoms that manifest after taking the drug as signs of an allergic reaction. This mistake happens about 90 percent of the time among patients.

Penicillin side effects that include nausea and vomiting, mild diarrhea or headache commonly occur while taking the drug but do not herald an allergic reaction or are considered dangerous enough to halt continued taking of the drug.

Ever since its discovery, penicillin still remains a popular antibiotic because of its effectiveness and relatively low level of toxicity on healthy human cells. It comes in several different, non-interchangeable forms, and each one is often used to treat different infections.

However, there are people who are allergic to the drug, and people who report developing a rash, itching or difficulty of breathing while using the drug are advised to report these findings to a physician for a confirmatory test.

###

Posted in Medical Innovation, Practical Medicine

Leave a Comment

Please note: Comment moderation is enabled and may delay your comment. There is no need to resubmit your comment.

 
© 2017 Theme by Theme by NFZA Brought by - Designed by: | |